Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Denver/Boulder, CO

March 8, 20238 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 8, 2023, 3:21 PM MST for 8 counties in Colorado. It took effect at Mar 9, 2023, 11:00 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2023, 3:21 PM MST (22:21 UTC)
In effect from
Mar 9, 2023, 11:00 AM MST
Expired
Mar 9, 2023, 4:16 PM MST
In force
5 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 23 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WWUS85 KBOU 082221
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
321 PM MST Wed Mar 8 2023

COZ239>241-091200-
/O.NEW.KBOU.FW.W.0003.230309T1800Z-230310T0000Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
321 PM MST Wed Mar 8 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE DENVER/BOULDER AREA,
EASTERN DOUGLAS, AND WESTERN ELBERT COUNTIES...FIRE WEATHER ZONES
239 THROUGH 241...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 5 PM MST Thursday.

* Affected Area...Fire Weather Zones 239, 240 and 241.

* Timing...Strong west winds will develop Thursday morning, with
  humidities lowering as the day goes on. Winds will start to
  decrease later in the afternoon.

* Winds...Northwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activities that may produce 
  sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
3 follow-up statements
154 
WWUS85 KBOU 091003
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
303 AM MST Thu Mar 9 2023

COZ239>241-092300-
/O.CON.KBOU.FW.W.0003.230309T1800Z-230310T0000Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
303 AM MST Thu Mar 9 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR
THE DENVER/BOULDER AREA, EASTERN DOUGLAS, AND WESTERN ELBERT
COUNTIES...FIRE WEATHER ZONES 239 THROUGH 241...

* Affected Area...Fire Weather Zones 239, 240 and 241.

* Timing...Strong west winds will develop this morning, with
  humidities lowering as the day goes on. Winds will decrease 
  later in the afternoon.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 16 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activities that may produce 
  sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
303 
WWUS85 KBOU 092204
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
304 PM MST Thu Mar 9 2023

COZ239>241-100000-
/O.CON.KBOU.FW.W.0003.000000T0000Z-230310T0000Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
304 PM MST Thu Mar 9 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
DENVER/BOULDER AREA, EASTERN DOUGLAS, AND WESTERN ELBERT
COUNTIES...FIRE WEATHER ZONES 239 THROUGH 241...

* Affected Area...Fire Weather Zones 239, 240 and 241.

* Timing...Until 5 PM MST today.

* Winds...Northwest 10 to 20 mph gusting up to 30 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activities that may produce 
  sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
144 
WWUS85 KBOU 092316
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
416 PM MST Thu Mar 9 2023

COZ239>241-100030-
/O.CAN.KBOU.FW.W.0003.000000T0000Z-230310T0000Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
416 PM MST Thu Mar 9 2023

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
DENVER/BOULDER AREA, EASTERN DOUGLAS, AND WESTERN ELBERT
COUNTIES...FIRE WEATHER ZONES 239 THROUGH 241...

The National Weather Service in Denver has cancelled the Red Flag
Warning.

Winds have weakened while relative humidity has increased in the
warning area so the threat for rapid fire spread has decreased.
Therefore, the Red Flag Warning was cancelled. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 8, 3:13 PM MST, 8 minutes earlier.

Area forecast discussion, Mar 8, 3:13 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
313 PM MST Wed Mar 8 2023

.SHORT TERM...(This evening through Thursday)
Issued at 312 PM MST Wed Mar 8 2023

A couple of issues for tonight. A weak shortwave will move through
overnight, bringing some QG lift especially to areas north of
Denver. However, this doesn't have much moisture to work with.
There's nothing but high clouds associated with it at this hour,
with quite dry air beneath it. The models have backed off on the
idea of snow production with this, though most still produce some
light snow over the mountains, the plains may just get a mid level
cloud deck or some virga falling into the dry air below it. We'll
hang on to some low PoPs, with better odds towards the northeast
corner where the developing cloud deck will be better developed
and the surface cool air deeper. Even there, this probably
wouldn't be more than a dusting of snow.

Meanwhile at low levels, moisture will continue to advect in on
east to southeast winds. The boundary layer closer to the
foothills has dried out a bit, but it's still close to saturation
over the eastern part of the plains. There shouldn't be much more
increase in the moisture, but a little cooling could bring the
clouds down to the surface to produce some fog and freezing
drizzle. A negative factor is the winds that could keep enough
mixing and try to keep the fog from getting thick. That could
limit the fog/drizzle to upslope areas in southeast flow, like the
northern border.

Thursday morning, subsident dry westerly flow kicks in. Strong
winds should surface pretty well for a while, then in the
afternoon we'll start to get a bit of anticyclonic turning with
more northerly and lighter winds into Denver. The post-trough warm
advection aloft kicks in pretty fast and there may be a narrow
window of opportunity for an amplified mountain wave in the
morning/midday, but the flow is still pretty sheared. If there was
decent amplification, this would be a short-lived high wind threat
for the foothills, but the odds look too low for a watch at this
time. We'll have lots of 40 mph gusts for the plains and lower
foothills, but limit stronger winds to the higher elevations for
now. With the mid level dry air being forced downward, this will
drop humidities enough for fire weather concerns in the limited
areas where the fuels are dry enough. See below for more on that.

.LONG TERM...(Thursday night through Wednesday)
Issued at 312 PM MST Wed Mar 8 2023

Thursday night, there will be a flat ridge over the western states
and Colorado will be warm, dry and mostly clear. That ridge will
advance early Friday and the axis should be over Colorado by
afternoon, as a trough comes on shore over Pacific Northwest. There
will be increasing zonal flow aloft and a significant increase in
moisture, especially over the mountains. Models are showing
generally about 150 to 300 percent of normal percipitable water
across northeast Colorado by Friday evening. It looks to get breezy
across most of the area early Friday, but not nearly so much as
Thursday. Peak gusts will likely be to around 55 mph across the
mountains and 40 mph on the eastern plains. The increasing westerly
orgographic flow into the mountains with good moisture and some
synoptic ascent ahead of the next wave should mean widespread snow
showers in mountains, beginning in the morning and gradually
increasing through Friday night. Snowfall amounts may warrant winter
highlights for the mountains late Friday and much of Saturday,
considering breezy winds and travel impacts. Late Friday, early
Saturday, that shortwave should advance and pass mostly to our
north, but push a cold front over the plains Saturday. This would
bring some light rainfall to the plains and back to near normal or
slightly cool temperatures for Sunday. Precipitation should diminish
Saturday after the front and with synoptic subsidence behind the
passing wave.

Sunday, models have a larger ridge building over the Rockies with
rising pressure heights over Colorado, and northwestelry flow aloft
ahead of the ridge axis. Early next week, they have that ridge
advancing with drier weather and warming for Colorado, the axis
overhead and peak heights Tuesday as the next trough comes on shore
over the Pacific Northwest. The northwesterly to westerly flow aloft
with some moisture out ahead should support isolated to scattered,
light snow showers mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1104 AM MST Wed Mar 8 2023

Winds will stay mostly E/SE through the day unless the Denver
cyclone sets up. Tonight fog and lower CIGS around 1000ft between
04z-12z, Thursday morning CIGS will lift and VFR conditions will
prevail. Thursday winds will increase from the W/NW with gusts up
to 30kt beginning around 15z.

&&

.FIRE WEATHER...
Issued at 312 PM MST Wed Mar 8 2023

Strong west to northwest winds will develop behind the trough axis
Thursday morning, diminishing late in the day. Humidities should
drop to at least the 15-20% range in the afternoon for the lower
foothills and adjacent plains, and possibly as low as 10%. We'll
issue a Red Flag Warning for zones 239, 240, and 241, the lower
elevations from Boulder and Broomfield counties south through
eastern Douglas/western Elbert counties. Further north and east
humidities look a little higher and the fuels are likely not as
dry due to the winter snowpack that is still disappearing in some
areas. We checked on foothills/South Park fuels and they're not
considered ready for a Red Flag warning yet. Still some snow in
most areas, or there was recently. The fuels contacts did note
that the warmer/drier areas are quite dry and would carry fire
well, but only in those limited areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 5 PM MST Thursday for COZ239>241.

&&

SHORT TERM...Gimmestad
LONG TERM...EJD
AVIATION...Chavez/Gimmestad
FIRE WEATHER...Gimmestad
Hazardous weather outlook, Mar 8, 11:05 AM MST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1105 AM MST Wed Mar 8 2023

COZ030>051-091815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1105 AM MST Wed Mar 8 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Expect scattered snow showers over the far northern mountains
later this afternoon and tonight, but only light accumulations of
1 to 4 inches expected. Areas of light snow and patchy freezing
drizzle will spread over the northeast plains tonight but
accumulations will be under an inch. Watch out for slick roads
over the plains tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Expect periods of light snowfall in the mountains, and travel
impact will likely be minor most days. The best chance for
accumulating snow and travel impacts across the high country will
be Friday night through Saturday. The plains should remain dry
most days. In addition, breezy to windy conditions are expected
across much of the forecast area on Thursday. Wind gusts up to 55
mph will be possible across the Front Range Mountains/Foothills
and plains near the Wyoming border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today, however reports of
freezing drizzle and snow amounts will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 7:08 PM MSTWinter Weather AdvisoryBOULarimer, Weld15 hr

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.